MAUDE Adverse Event Report: MEDICAL GRAPHICS CORPORATION PLATINUM ELITE DX; BODY PLETHYSMOGRAPH

MEDICAL GRAPHICS CORPORATION PLATINUM ELITE DX; BODY PLETHYSMOGRAPH
Model Number 830008-902
Medical Device Problem Codes Misassembly by Users (3133); Explosion (4006)
Health Effect - Clinical Codes Superficial (First Degree) Burn (2685); Partial thickness (Second Degree) Burn (2694)
Date of Event 04/27/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Chief of respiratory care reported to the manufacturer's representative that an employee had disconnected the compressed gas regulators while moving the gas cylinders within the testing laboratory.When the employee reconnected the regulators and turned on the 100% oxygen, the regulator exploded and a 2-3 foot long flame emerged from the regulator body.The employee received first and second degree burns to the face, torso, arm, and hand and was taken to the hospital for treatment.The fire was extinguished by another employee.No patients were present or injured during the incident.
 
Additional Manufacturer Narrative
Mgc sales consultant visited the site the day after the incident and interviewed personnel and took photographs.Production manager identified that the regulators for both o2 and dlco were inverted (inlet and outlet fittings were reversed on the regulator).Mgc qara and operations identified the work order the regulator was assembled and traced all shipments from that work order.Technical support and service contacted all customers who had regulators assembled on that work order and confirmed the regulators deployed to the field were assembled correctly.In subsequent discussions with va biomedical engineering and chief of rt, it was determined that a respiratory tech (not biomedical engineering) was tasked with moving the gas tanks from a temporary cart to the permanent chain-up station in the laboratory space.Va biomedical engineer provided mgc a photograph showing the o2 tank/ regulator set-up the day before the incident in which the o2 regulator was correctly assembled.This is in agreement with the field service/ training records of mgc personnel on-site installing and servicing the platinum elite.Additional photographs show the orientation of the tanks/ regulators in the permanent chain-up station in the manufacturer assembled condition would have resulted in the tubing coming off the regulator running directly into a wall.From this investigation, we have concluded that the end-user used a tool to intentionally modify the regulators by inverting the inlet and outlet fittings.This action is in disagreement with the labeled stamps on the regulator body identifying high pressure (hp) and low pressure (lp) sides of the regulator.When the regulator was affixed to the 100% o2 tank and the valve was opened, full tank pressure (2000 psi) was delivered to the low pressure side of the regulator (set to deliver 135 psi).This high pressure applied to the wrong (low pressure) side of the regulator led to the catastrophic failure of the regulator, explosion, fire, and injury to user.The failed regulator was in the custody of the va clinic until they provided it upon request to osha for additional evaluation.Photographs are in section "file attachments".

Brand Name
PLATINUM ELITE DX
Common Device Name
BODY PLETHYSMOGRAPH
Manufacturer (Section D)
MEDICAL GRAPHICS CORPORATION
350 oak grove parkway
st. paul MN 55127 8599
Manufacturer (Section G)
MEDICAL GRAPHICS CORPORATION
350 oak grove parkway
st. paul MN 55127
Manufacturer Contact
james mcgurran
350 oak grove parkway
st. paul, MN 55127
6517663495
MDR Report Key16566090
Report Number2183022-2022-01002
Device Sequence Number5561243
Product Code CCM
UDI-Device Identifier00810016250241
UDI-Public010081001625024111220105
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K943259
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number830008-902
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2022
Initial Report FDA Received Date03/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/25/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
REGULATOR O2 135 PSI 3/8 TUBING CGA 5400.
Outcome Attributed to Adverse Event Hospitalization; Life Threatening;
Patient SexUnknown